Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

tramadol - is this causing the sleeplessness

(18 Posts)
Saltire Wed 07-Sep-11 09:35:10

and is it reacting adversley with other night time meds I take.

Having a horrendous flare up just now. Co-codamol isn't touching the pain, so last night at 8pm I took 2 paracetamol, followed 2 hours later by 2 x 50mg tramadol, my 30mg Amitryptiline and my Pill.

and was awake the entire night, not even sleepy, although I felt physically tired my eyes were wide open and my head was buzzing and heart was having palpitations. now the last time I took 2 tramadol at night ( I am not keen on them so only use them in extreme cases and usually just 1)
I ended up being awake the whole night with itching but it wasn't this last night. In fact I was downstais from 1am - 4am watching come dine with mehmm but couldn't concentrate on it much my mind was buzzing too much

Ben10WasTheSpawnNowWeLoveLego Wed 07-Sep-11 09:46:02

I found this by googling tramadol itch. Itseems to be a common thing unfortunately.

Hope you are feeling a bit better this morning sad

Saltire Wed 07-Sep-11 09:50:39

Thanks. One poster there described it as being like having fleas, well thats what I was like with the itch. it was Awful!

Ben10WasTheSpawnNowWeLoveLego Wed 07-Sep-11 09:57:53

Oh dear sad I'm having surgery next week and expect to be prescribed this post-surgery.

Bearskinwoolies Thu 08-Sep-11 17:01:52

I take tramadol regularly and have found that I don't sleep as well or as deeply; my sleep is easily disturbed and I have really weird dreams.

SquishyCinnamonSwirls Thu 08-Sep-11 17:03:38

Tramadol knocks me out but does give me the itchyness you've described.
Call your GP or go and talk to your pharmacist.

Tenebrist Thu 08-Sep-11 17:21:11

The itchiness and other side effects of tramadol only come when you take them irregularly. If you take them every day, for instance, (most of) the side effects gradually wear off. I think 2 x 50 is a fairly hefty dose for a one-off - no wonder you had problems sleeping. But if the alternative is not sleeping because of extreme pain, then it might end up being better than nothing.

Ben10 - it's a good idea to be prepared for some weird things to happen (and then hopefully they won't happen to you anyway!). My mum had a high dose of tramadol after heart surgery and had hallucinations etc. I think if she'd known in advance of the possible side effects she'd have been less freaked out.

OhYouBadBadKitten Thu 08-Sep-11 17:44:05

tramadol does weird things for me - my mind stays awake while my body goes drowsy. It isnt that great at pain relief for me (but I'm not sure what is) - it detaches me from it rathern than removing it from me.

I'm typing this after having been mostly awake since 3:30am from pain. I keeping making stupid mistakes and feel drop down shattered.

I really hope you have a better night tonight.

TruthSweet Thu 08-Sep-11 20:20:55

I was given 2 tramadol tablets (don't know strength) when I was suffering a gall stone attack, though at the time it was put down to heartburn. I floated out of the hospital, somehow managed to catch the bus home and then spent the rest of the day stone out of my head on the sofa.

I'm not allowed to take it again, and to be honest I shouldn't have been given it in the first place as apparently it's contraindicated for epilepsy so a big no-no for me!

Hopefully you'll get over the side effect soon and get some sleep and pain relief.

puzzlesum Thu 08-Sep-11 20:29:46

I have a feeling my dh was told not to take tramadol and amitriptyline at the same time, they were contra-indicated. (This was picked up by a hospital pharmacist during an inpatient stay). It was tramadol and something, but I can't remember what other drug is.

It's the only thing that's ever stopped his snoring!

lou33 Thu 08-Sep-11 20:42:15

i was prescribed tramadol and diazepam not long ago,and also take amytriptiline at night. I was told not to take them all as it can suppress your breathing, so left out the amytriptiline til i had finished the tramadol. Itching is common with tramadol, it is similar to morphine which makes you itch as well

TigerseyeMum Thu 08-Sep-11 22:38:21

You should not take amitryptiline and tramadol at the same time as they both suppress the body ie slow you down, including your breathing.

I find tramadol knocks me out and it does make me itch, never realised it was the cause though. Hope you feel better soon.

Mandy2003 Sat 10-Sep-11 21:15:10

Tramadol does not make me itch but I cannot take it after around 9pm or it will keep me awake all night (as badkitten says, mind won't switch off).

I now take Zopiclone at night, but it can be horrible if something wakes me up after a few hours. Cannot take amitryptiline or any other kind of antidepressant due to violent side effects.

Saltire Mon 12-Sep-11 20:19:27

Sorry been away for wekeend.

if I'm not mean to take them together (Tramadol and Amitryptiline)then why was I prescribed them I wonder?

Johnjharper Tue 22-Aug-17 11:34:23

I was on 250mg tramadol a day for the past 15 years and never had a problem sleeping. Nine weeks ago they were changed to slow release maxitram because of government guidelines. I have only slept through two nights in that nine weeks. They are driving me round the bend. Maxitram sr do not work for me but my GP refuses to change me back to tramadol. I have severe osteoarthritis of both knees, I also have it in my crvical and lumber spine.

FiveShelties Tue 22-Aug-17 11:43:47

Do you have the Slow Release Tramadol? I was prescribed Tramadol following a hip injury and had sleepless nights until GP changed to SR. I had no issues with SR and took it for around 8 months.

YNK Tue 22-Aug-17 11:50:31

Tramadol should not be taken with ssri anti depressants
www.peoplespharmacy.com/2015/01/12/tramadol-interaction-with-antidepressant-can-be-deadly/

TBH, I'm prescribed tramadol and it causes me sleep problems so I limit it's use to rare occesaions

YNK Tue 22-Aug-17 11:53:12

I don't think amytripteline is an ssri anti depressant

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now